Alert archive / Colorado / Special Weather Statements in 2017
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 9, 2017, 4:41 PM MDT for El Paso County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 4:41 PM MDT (22:41 UTC)
- Expired
- Aug 9, 2017, 5:15 PM MDT
- In force
- 34 min
- Issued by
- NWS Pueblo, CO
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 64 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
414 WWUS85 KPUB 092241 SPSPUB Special Weather Statement National Weather Service Pueblo CO 441 PM MDT WED AUG 9 2017 COZ084-085-092315- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 441 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL 515 PM MDT... At 441 PM MDT, Doppler radar was tracking a strong thunderstorm over Peyton, or 22 miles northeast of Colorado Springs, moving southeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Calhan and Peyton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3903 10463 3913 10453 3903 10410 3878 10430 TIME...MOT...LOC 2241Z 302DEG 26KT 3904 10451 $$ mw
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:20 PM MDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 9, 3:20 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 320 PM MDT Wed Aug 9 2017 .SHORT TERM...(This evening through Thursday) Issued at 320 PM MDT Wed Aug 9 2017 ...A Little Less Storm Coverage This Evening... A little less moisture covers the area this evening. Total Precipitable Water values estimated by satellite indicate generally 90-115 percent of average, down from 120-140 percent of average yesterday at this time. So this should decrease the overall storm coverage. However, there is still a shortwave making its way eastward across the Rockies that is triggering storms at this time. This shortwave will still manage to kick off some storms through the evening. High res models have things picking up during the evening, particularly over the Pikes Peak Region and plains, possibly staying active through late evening. And, because there is more heat and better shear today, a few of those cells could be on the strong to possibly severe side during the evening hours. The primary risks with most storms this evening will be locally heavy rain, wind gusts to around 50 mph and lightning. However, a couple of storms across the plains could produce quarters and 60 mph winds. Overnight into early Thursday, areas of low clouds and fog could develop over parts of the area, particularly through the lower Arkansas River Valley. For tomorrow, most of the day will be rather quiet with only isolated storm activity. However, late in the day, a boundary will drop south to near the Palmer Divide. This boundary will be the focus for potential severe weather into Thursday evening. The Storm Prediction Center currently has a large portion of the plains under a slight risk for severe weather Thursday. This makes perfect sense in light of the boundary that is expected to move through. .LONG TERM...(Thursday night through Wednesday) Issued at 320 PM MDT Wed Aug 9 2017 Thursday night-Friday night...Upper high across the Southern Rockies and into the Desert Southwest keeps west to northwest flow aloft across the region. Latest models continue to indicate an embedded shortwave translating across the Northern Rockies and into the Northern High Plains Thursday afternoon, which sends a cold front across the Eastern Plains of Colorado Thursday evening and night. With low level moisture pooling along and behind the front, the boundary will be a focus for convection through the evening. Models are indicating CAPES of 1000-1500 j/kg and shears in excess of 40 kts across the eastern plains, which would support the development of supercell thunderstorms, capable of producing large hail and damaging winds across much of the southeastern plains tomorrow evening. Models indicating storms congealing into an MCS across the far southeast plains late tomorrow night, which then continues into southwestern Kansas through early Friday morning. Will see moist upslope flow across the eastern Colorado through the day Friday, with morning stratus and patchy fog likely keeping the plains too stable through the afternoon. Further west, expecting another round of afternoon and evening storms to fire, with storms moving east southeast across the immediate adjacent plains through the late afternoon and evening, with a few possible showers surviving across the far southeast plains through the late evening. Will again have to watch for the potential for flash flooding on Friday, especially over and near area burn scars, with possible training of storms. Temperatures through this period will remain below seasonal levels. Saturday-Wedensday...Models continue to suggest the cool northwest flow pattern will persist into early next week, with several more embedded waves digging across the area. Pattern will remain favorable for daily convection, though hard to time features will likely play a role in determining where convection and the heaviest precipitation will occur. Temperatures look to slowly warm into early next week, though will generally remain below seasonal levels. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 320 PM MDT Wed Aug 9 2017 Convection will tend to be less widespread this evening than last evening as a little drier airmass covers the region. MVFR to LIFR CIGS and VSBYS will be possible through areas of precip. Primary storm threats will include heavy rain, wind gusts to around 50 mph, pea size hail and lightning. Overnight tonight into early Thursday, some areas of MVFR to LIFR CIGS and VSBYS could develop across the plains, particularly through the lower Arkansas River Valley. The KCOS, KPUB and KALS terminals could see storms at or near the terminals this evening. That threat could linger until around 3 or 4 UTC at KALS and to around 5 or 6 UTC at KCOS and KPUB. Low clouds and ceilings could possibly impact the KCOS and KPUB sites from roughly 9 to 15 UTC, although this is not certain. For tomorrow, storms will be pretty isolated for most of the day. However, late in the day, a boundary will approach the Palmer Divide from the north and then move south through the plains. This will lead to much more widespread storm coverage across the plains into Thursday evening. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LW LONG TERM...MW AVIATION...LW
Hazardous weather outlook, Aug 9, 11:41 AM MDT, 5 hours before
Hazardous Weather Outlook National Weather Service Pueblo CO 1141 AM MDT Wed Aug 9 2017 COZ058>089-093>099-101745- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1141 AM MDT Wed Aug 9 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will start to develop over the mountains and valleys during the early afternoon and then spread east across the plains through the rest of the afternoon and evening. Due to a slightly drier airmass over the region today, the most intense and widespread activity across southern Colorado will likely hold off until late in the day into the evening. The primary risks with most storms today will be heavy rain, wind gusts to around 50 mph, pea size hail and lightning. Flash flooding will be possible, particularly on burn scars and urban areas. One or two storms over the eastern plains could become severe late in the day, producing quarter size hail and wind gusts to around 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be daily chances of thunderstorms across the area through Tuesday, with the greatest coverage of storms expected to be over and near the higher terrain. The main threats from storms will be lightning and locally heavy rain, with the potential for flash flooding, especially across area burn scars. Small hail and gusty outflow winds will also be possible with a few of the stronger storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across southeast and south central Colorado. 50/50
In the hours before
Special weather statement, Aug 9, 1:41 PM MDT, 3 hours before
Special Weather Statement
National Weather Service Pueblo CO
141 PM MDT WED AUG 9 2017
COZ071-092015-
Southern San Luis Valley CO-
141 PM MDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COSTILLA AND
SOUTHEASTERN CONEJOS COUNTIES UNTIL 215 PM MDT...
At 141 PM MDT, Doppler radar was tracking a strong thunderstorm over
Antonito, or 28 miles south of Alamosa, moving east at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Antonito, Conejos and Ortiz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3699 10597 3703 10606 3713 10603 3715 10574
3700 10577
TIME...MOT...LOC 1941Z 281DEG 11KT 3707 10601
mwSpecial weather statement, Aug 9, 2:22 PM MDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
222 PM MDT WED AUG 9 2017
COZ071-092100-
Southern San Luis Valley CO-
222 PM MDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COSTILLA AND
SOUTHEASTERN CONEJOS COUNTIES UNTIL 300 PM MDT...
At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Jaroso, or 24 miles northwest of Questa, moving east at
20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Mesita, Jaroso and Garcia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 10588 3710 10585 3710 10544 3700 10546
3699 10577
TIME...MOT...LOC 2022Z 277DEG 19KT 3702 10580
mwSpecial weather statement, Aug 9, 4:18 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Pueblo CO 418 PM MDT WED AUG 9 2017 COZ084-092245- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 418 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY UNTIL 445 PM MDT... At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near Greenland, or 22 miles north of Colorado Springs, moving southeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mainly open country of north central El Paso County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3912 10435 3892 10456 3913 10480 3913 10439 TIME...MOT...LOC 2216Z 306DEG 30KT 3915 10472 mw
Special weather statement, Aug 9, 4:38 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
438 PM MDT WED AUG 9 2017
COZ081-082-092315-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
438 PM MDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TELLER AND WEST
CENTRAL EL PASO COUNTIES UNTIL 515 PM MDT...
At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Florissant, or 27 miles west of Colorado Springs,
moving east at 20 mph.
Heavy rain, small hail up to 1/2 inch in diameter and winds in
excess of 40 mph will be possible with this storm.
Locations impacted include...
Cripple Creek and Pikes Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3889 10503 3871 10505 3879 10533 3887 10533
3888 10532
TIME...MOT...LOC 2238Z 280DEG 15KT 3884 10533
mwSpecial weather statement, Aug 9, 4:41 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 441 PM MDT WED AUG 9 2017 COZ084-085-092315- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 441 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL 515 PM MDT... At 441 PM MDT, Doppler radar was tracking a strong thunderstorm over Peyton, or 22 miles northeast of Colorado Springs, moving southeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Calhan and Peyton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3903 10463 3913 10453 3903 10410 3878 10430 TIME...MOT...LOC 2241Z 302DEG 26KT 3904 10451 mw
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:10 PM MDT | Special Weather Statement | PUB | 50 min | |
| Aug 8, 6:31 PM MDT | Special Weather Statement | PUB | Baca | 44 min |
| Aug 8, 6:36 PM MDT | Flash Flood Warning | PUB | Las Animas | 3 hr |
| Aug 8, 7:01 PM MDT | Areal Flood Advisory | PUB | Baca, Las Animas | 3 hr |
| Aug 9, 1:41 PM MDT | Special Weather Statement | PUB | Conejos | 34 min |
| Aug 9, 2:22 PM MDT | Special Weather Statement | PUB | Costilla | 38 min |
| Aug 9, 4:18 PM MDT | Special Weather Statement | PUB | El Paso | 27 min |
| Aug 9, 4:38 PM MDT | Special Weather Statement | PUB | Teller | 37 min |
| Aug 9, 5:04 PM MDT | Areal Flood Advisory | PUB | Teller | 3 hr |
| Aug 9, 5:19 PM MDT | Special Weather Statement | PUB | Teller | 26 min |
| Aug 9, 5:34 PM MDT | Flash Flood Warning | PUB | Teller | 5 hr |
| Aug 9, 5:45 PM MDT | Special Weather Statement | PUB | El Paso | 30 min |
Nearby
Special Weather Statements in Colorado, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.